Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 29, 2002, 7:45 AM CST for Miller County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 7:45 AM CST (13:45 UTC)
- Expired
- Mar 29, 2002, 8:30 AM CST
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Miller County, MO
The radar
The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 7:55 AM CST | Hail 1.75 | Eldon, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 7:30 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -713 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 545 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 291345 SVRSGF MOC131-291430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 744 AM CST FRI MAR 29 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MILLER COUNTY IN MISSOURI * UNTIL 830 AM CST * AT 742 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF VERSAILLES...OR 14 MILES SOUTH OF TIPTON...AND MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELDON BY 750 AM CST. ST. ELIZABETH BY 805 AM CST. THE TOWNS OF OLEAN AND ETTERVILLE ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3847 9259 3824 9271 3816 9220 3837 9215 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:49 AM CST, 5 hours 56 minutes earlier.
Area forecast discussion, Mar 29, 1:49 AM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 149 AM CST FRI MAR 29 2002 MAIN FOCUS WILL BE WITH POPS TODAY/TUESDAY AND WITH TEMPERATURES. WATER VAPOR IMAGERY SHOWS UPPER LEVEL SYSTEM ACROSS SOUTHERN TIP OF CALIFORNIA...WITH PACIFIC MOISTURE STREAMING ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER MISSISSIPPI VALLEY. MAIN NORTHERN STREAM ENERGY WAS LOCATED FROM THE NORTHERN PLAINS INTO THE UPPER MISSISSIPPI VALLEY. 500H PROFILER WAS SHOWING A WEAK DISTURBANCE ACROSS WESTERN KANSAS...WITH 850 LOW LEVEL JET ACROSS CENTRAL KANSAS. SURFACE BOUNDARY WAS STRETCHING ACROSS CENTRAL KANSAS THROUGH CENTRAL MISSOURI...WITH SURFACE LOW OVER SOUTHWEST KANSAS. REGIONAL RADARS WERE INDICATING WAA SHOWERS ACROSS EASTERN NEBRASKA/NORTHEAST KANSAS/WESTERN IOWA...AND NORTHWEST MISSOURI. MODELS CONTINUE IN GOOD AGREEMENT WITH RESPECT TO TRACK OF SOUTHERN STREAM SYSTEM...AND KEEP IT TO THE SOUTH OF THE AREA...AND THE CWA MAINLY UNDER THE INFLUENCE OF THE NORTHERN STREAM. TIMING OF SURFACE FRONT IS ALSO IN AGREEMENT TODAY. UPPER LEVEL WAVE IN NORTHERN STREAM IS EXPECTED TO DROP SOUTHEAST AND WILL HELP TO PUSH FRONT AND SURFACE LOW TO THE SOUTHEAST AND THROUGH THE AREA. AHEAD OF THE FRONT...MODEL SOUNDINGS SHOWING ELEVATED CAPES OF 300 TO 400 J/KG WITH AN INCREASING AREA OF LOW LEVEL MOISTURE ALONG AND AHEAD OF THE BOUNDARY. GOOD WARM AIR ADVECTION ALSO TAKING PLACE...WITH BEST WAA LIFT ACROSS NORTHERN MO...WHERE MOISTURE DEPTH ALSO BETTER. FRONT PUSHES THROUGH BY MIDDAY...AND WITH WEAK CAA BEHIND THE FRONT...SHOULD SHUT OFF ANY CHANCE OF PRECIPITATION FOR THE AFTERNOON. AVN MOS HAS BEEN HORRIBLY TOO LOW LAST COUPLE OF DAYS...AND STILL LOOKS TO BE TOO LOW TODAY. WILL GO CLOSER TO ETA 2M AND FWC GUIDANCE FOR TEMPS TODAY. SURFACE LOW/FRONT AND MOISTURE PUSH OFF TO THE EAST FOR TONIGHT WITH WEAK HIGH PRESSURE MOVING INTO THE AREA. UPPER LEVELS REMAIN UNDER INFLUENCE OF NORTHERN STREAM WITH S STREAM WAVE PUSHING INTO WESTERN TEXAS AND MOISTURE REMAINING SOUTH OF THE AR/MO BORDER. SURFACE HIGH REMAINS OVER THE AREA ON SATURDAY WITH S STREAM LOW PUSHING EAST ACROSS TEXAS. MID LEVEL MOISTURE INCREASES ACROSS THE AREA AND MAY LIMIT HEATING DURING THE DAY. MAIN LIFT/DEEP MOISTURE REMAIN SOUTH OF THE CWA AND WILL LEAVE POPS OUT OF THE FORECAST. UPPER LEVEL WAVE PUSHES INTO EASTERN TEXAS SATURDAY NIGHT WITH N EDGE OF MOISTURE ALONG THE MO/AR BORDER. GOOD SW FLOW DEVELOPS AHEAD OF NEXT SIGNIFICANT WAVE IN THE NORTHERN PLAINS. SHOULD SEE GOOD WARMING ON MONDAY...BEFORE ARCTIC BOUNDARY PUSHES THROUGH ON TUESDAY. MAY SEE ANOTHER FREEZE BY MID WEEK AS ARCTIC AIR PUSHES BACK INTO THE REGION. HOPE TO HAVE ISC GRIDS DONE BY 09Z. .SGF... MO...NONE. KS...NONE. LINDENBERG
In the hours before
Special weather statement, Mar 29, 6:00 AM CST, 1 hour 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CST FRI MAR 29 2002 * HAZARDOUS WEATHER THREAT(S)... SHOWERS AND THUNDERSTORMS. * THREAT AREAS AND TIMING... ACROSS THE ENTIRE AREA THIS MORNING AND EARLY AFTERNOON. * DISCUSSION... A COLD FRONT WILL PUSH THROUGH THE AREA TODAY. AHEAD OF THE FRONT...MOISTURE WILL CONTINUE TO INCREASE. ENOUGH INSTABILITY IS EXPECTED FOR THUNDERSTORMS TO DEVELOP. STORMS ARE NOT EXPECTED TO BECOME SEVERE. * SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED. * EXTENDED OUTLOOK... AN ARCTIC COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY. MUCH COLDER TEMPERATURES WILL OCCUR BEHIND THE FRONT TUESDAY NIGHT INTO WEDNESDAY...WITH FREEZING TEMPERATURES POSSIBLE. THOSE WITH AGRICULTURAL INTERESTS SHOULD CONTINUE TO MONITOR THE SITUATION... AND BE PREPARED TO COVER YOUR OUTDOOR VEGETATION SHOULD A FREEZE WARNING BE ISSUED NEXT WEEK. LINDENBERG THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Mar 29, 7:31 AM CST, 14 minutes before
MOZ055>058-067>071-078>083-089>092-094>098-104>106-291900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 731 AM CST FRI MAR 29 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 45...IN EFFECT UNTIL 100 PM CST FRIDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...DENT... DOUGLAS...GREENE...HICKORY...HOWELL...LACLEDE...LAWRENCE...MARIES... MILLER...MORGAN...OREGON...OZARK...PHELPS...POLK...PULASKI... SHANNON...ST. CLAIR...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... LEBANON...MOUNT VERNON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD... STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 6:54 AM CST | Severe Thunderstorm Warning | SGF | Benton | 51 min |
| Mar 29, 7:21 AM CST | Severe Thunderstorm Warning | SGF | Morgan | 39 min |
| Mar 29, 8:21 AM CST | Severe Thunderstorm Warning | SGF | Maries | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.